FAQs

These questions deal with the kind of issues Addisonians have every day. The answers have been reviewed by the Society medical advisor. However, they are general in nature and should not be taken as individual medical advice. Addisonians should contact their medical practitioners for personal advice specific to their situation.

I'm glad to hear your lung problem is under control. Unless there is something you haven't mentioned, a dosage of cortisone (75mg/day) is too much for adrenal replacement. Cortisone of that dose has a tendency to decrease muscle buildup and cause protein loss causing things like thinning of the skin and bruising. I don't know what you are hearing from your physicians, but they should be talking to each other and to you to explain their views.
Any significant stress can interfere with the regularity of the menstrual cycle. Since there are possibly many factors involved, including why the crisis took place, you should review this with your family doctor or endocrinologist who would know your wife's complete history and would be in a position to access the circumstances.
The fact that your cortisol response to insulin induced hypoglycaemia was low, would be in keeping with adrenal insufficiency. This problem can be due to destruction of the adrenal glands or to a problem in the pituitary gland which controls the adrenal gland by its production of ACTH. Usually ACTH is measured along with cortisol during the insulin test and this helps to determine the cause of the problem. The MRI is done to visualize the pituitary if there is any concern that you could have a pituitary problem. I am glad that you are going to talk to your endocrinologist to find out exactly what was found during testing. If it was shown that you have adrenal insufficiency the treatment is usually lifelong. Your endocrinologist will follow you, be sure the dose is correct and you should not gain weight. If the problem is in the pituitary gland, you would require other investigation and treatment. It is important to discuss the tests and the treatment with your endocrinologist so you truly understand the cause and the management of the problem so you will be able to make the right decisions if you have any problems in the future.
The comment that you heard stating that the adrenal increases its hormone output after menopause is not correct. At menopause, the ovary stops producing estrogen but continues to produce androgens for 1 to 2 years. The adrenal continues with its usual hormone output of cortisol, aldosterone and some weak androgens (DHEA and androstenedione). These weak androgens can be converted to estrogens in fat tissue. The conversion is small -- about 1%, and this contributes to the estrogen production after the menopause. No change in your cortisol dosage is required. The dose of cortisol that you are on is already at the high end of the usual cortisol replacement.
You have a family history of Addison's disease and Celia disease which makes you statistically more likely to develop an autoimmune disorder, than those in the general population, but it does not mean that you will develop one of these problems. The investigation as I understand it has shown a subnormal response to insulin induced hypoglycemia but normal responses to ACTH stimulation. The first question is to find out what your morning level of cortisol was. If it was over 300 nmol/l, the probability of adrenal insufficiency would be low. The next question would be to check and be sure that your blood sugar fell to a low enough level to cause ACTH stimulation (it should go down to about 2.5nmol/l). If there was a low fasting cortisol with a subnormal response to insulin, but the response to ACTH stimulation is normal, your endocrinologist would be looking at a possible pituitary cause for your low cortisol. Since I don't know your whole story, there may be other factors accounting for your symptoms. It is important for you to discuss your concerns with your endocrinologist so you can get her response to your questions.
Being careful about what you eat does not mean that you are eating the number of calories that you require to lose weight. There are genetic factors that influence body weight so that the number of calories eaten by one person may result in weight gain while another person eating the same number of calories may actually lost weight. You have to cut back on your intake and increase your activity to find what works for you. As you cut back on your food, your blood sugars will come down so you will have to make adjustments.
The confusion around the H1N1 vaccine has created a lot of uncertainty about who should get it and who should be first in line. The fact that you seemed to have fatigue for a few days after the regular flu vaccine is of interest. It raises the question as to whether you have had the flu vaccine in the past and whether you have had any problems with it. If you have had the vaccine before with no significant problems, then this may have been related to other factors or could have been a reaction to that particular vaccine. It is not likely to provide any predictions about your response to the H1N1 vaccine. There is a suggestion that individuals over the age of 65 have probably been exposed to the H1N1 sometime in the past and may have some immunity already. The circumstances in which you live as well as your state of health may influence your decision regarding the vaccine. The fact that you have Addison's disease makes you more vulnerable. If you are active and out among the general public, the probability of being exposed to the virus is greater. If you are living in a situation where there are people coming and going, the exposure is greater. You and your family doctor can take your conditions into consideration. Unless there is some reason for not getting the vaccine, I think you should get it.
With respect to the H1N1 flu shot, the general statement is that we should all get the vaccine. There are diverse opinions even among health care workers regarding the benefits and possible side effects, but the feeling is that the benefits outweigh the side effects. In spite of the statements by the officials regarding the safety of this preparation, I think most of the comments are based on the fact that previous vaccines have been safe. Individuals with adrenal insufficiency should have a normal antibody response, so there is no reason to avoid the vaccine.
It is recommended that everyone get the H1N1 flu shot and this policy extends to Addison's individuals as well. I have not seen any data on the material they are using in Canada with respect to flu-like symptoms so I would not predict what the possibility is of this happening.